This chapter is relevant to Section Q4(ii) of the 2017 CICM Primary Syllabus, which expects the exam candidates to demonstrate "understanding the adverse consequences of blood transfusion, including that of massive blood transfusion". This is another one of those topics that straddle the divide between the First Part and Second Part CICM exams. The questions from the First Part papers are mainly theoretical, asking for a generic knowledge of facts, eg. "outline the adverse consequences of a blood transfusion"
In the Part II exam, the questions were more related to analysing a clinical scenario:
Acute immunological complications
- Acute hemolytic transfusion reactions
- Febrile nonhemolytic transfusion reactions
- Tranfusion-associated lung injury (TRALI)
- Allergic reactions to blood products
Acute non-immunological complications
- Transfusion-associated circulatory overload (TACO)
- Bacterial sepsis due to contaminated blood products
- Hypocalcemia due to citrate
- Hyperkalemia due to high PRBC K+ content
- Acidosis due to high PRBC lactate content
- Hypothermia due to use of recently refrigerated PRBCs
- Dilutional coagulopathy due to inappropriate blood product replacement proportions
- Dilutional thrombocytopenia due to lack of platelet replacement
Delayed immunological complications
- Delayed hemolytic transfusion reactions
- Transfusion-related immune modulation (TRIM)
- Microchimerism - the persistence of an allogeneic cell population of leucocytes
- Posttransfusion graft-vs-host disease (due to non-leukodepleted PRBCs)
- Posttransfusion purpura
Delayed non-immunological complications
- Transfusion-transmitted diseases, eg. HIV, Hep C
- Iron overload
- Creutzfeld-Jacob disease
The majority of what follows has been summarised from the NZBLOOD Transfusion Medicine Handbook (2008) and the Australian Red Cross Blood Service website, which has an excellent page on adverse transfusion reactions.
This can range from urticaria to anaphylactic shock, and is associated with infusions of vast amounts of plasma, such as FFP transfusion. The recipient happens to have an IgE antibody which finds its target in some transfused molecule. Or, more rarely, the donor was eating peanuts prior to their donation, and miniscule amounts of something peanutty managed to penetrate into their bloodstream. Ultimately, the management of this is no different to the routine management of anaphylaxis.
In the exams, it has appeared in Question 9.2 from the second paper of 2017, where a trauma patient is seen to produce red urine with lots of haemoglobin in it, as well as oozing from all vascular access sites, being hypotensive and having a fever. These are all classical features of an acute haemolytic reaction.
This occurs when incompatible blood is transfused, or when FFP is transfused which happens to have high levels of anti-A or anti-B. It is a case of the recipient having antibodies to antigens on the donated RBCs. The RBCs become coated with immunoglobulin and opsonins; complement activation occurs, and this becomes a widespread inflammatory reaction.
One does not receive any benefit from the transfused blood as the result of this - all the RBCs are lysed by complement. As a result of about 200ml of cells suddenly exploding in your bloodstream, all the clotting cascade and complement proteins become activated, leading to a SIRS response and DIC. It only takes a few drops of blood to cause some symptoms, and a conscious patient will usually become very uncomfortable within minutes of the transfusion starting.
Again, this is an antibody-mediated destruction of the transfused cells by the recipient's immune system. However, it sneaks up on you, and you may not be able to predict it because the antibody levels are very low. Typically, this is not an ABO mismatch, but rather some other sort of rare exotic antibody, which is present in very low titers and which may not cause agglutination in a group-and-hold specimen.
So, the blood is crossmatched, and you adminsiter a few bags of soemthing you think is 100% compatible. There is no adverse effect intially, but 24 hours later the recipient's B-cells have had time to synthesis vast amonts of the relevant antibody, and the hemolytic reaction begins. The signs of such a delayed reaction appear withn 2 weeks of receiving the transfusion.
About 1-2% of transfusion recipients seem unlucky enough to develop a high fever, chills and rigors. This has generally been though of as a reaction resulting from the infusion of foreign granulocytes into the recipient; it has certainly become more rare in the years which have followed Australia's decision to use only leukodepleted PRBCs.
You give the PRBCs, and the patient becomes short of breath. Is it related? Was it because you gave too much volume? Is it TRALI? Frequently, it is difficult to tell.
Thankfully, there is a set of diagnostic guidelines, proposed by a Canadian consensus panel. These can be tabulated for easier retention:
|Definitely TRALI||Possibly TRALI||Probably not TRALI|
Same features as "Definitely Trali", except:
|Another good reason exists for acute lung injury, and none of the criteria for TRALI are met|
Risk factors for TRALI are numerous, but they all fit the general theme: "what short of things promote an injured leaky lung"
Management of this condition is fairly non-specific, and relies on good solid mechanical ventilation skills and good all-round supportive ICU care.
TACO is well described in the chapter which deals with the physiological response to the transfusion of packed red cells. In short, the dumping of a large fluid load into a vasoconstricted venous circulation increases preload suddenly, and pushes a weakened left ventricle to decompensate. In contrast to TRALI, this is a purely cardiogenic cause of respiratory failure.
Risk factors for TACO are therefore also predictable: they are factors which predispose a person to fluid overload from any cause.
One may attempt to distingusih between TACO and TRALI by the use of CVP (which in TACO should be elevated) or by measuring serum BNP (which should be normal in TRALI). However, these are not especially useful, nor always available. Worse yet, the two conditions may coexist. Another way of discriminating between the two seems to be the measurement of alveolar fluid protein content (an alveolar/serum protein ratio of less than 0.65 identifies the alveolar fluid as transudative, and leads to a diagnosis of TACO) but this is not a well-validated technique, and furthermore how do you know your sampling catheter did not land in a glob of protein-rich sputum? Sure, one could perform a TTE, but this will merely give information regading the contractility of the LV, and not whether the LV is responsible for the respiratory failure.
A good article which discusses these problems suggests a final decider- the response to a rapid reduction in volume (eg. using diuretics). This may be the gold standard test. Even in the context of a mixed TACO/TRALI picture, this manoeuvre will manage the contribution from TACO, and leave the TRALI for which there really is no specific management. Practically speaking, this means any patient with respiratory failure and bilateral CXR infiltrates following a blood transfusion should probably receive a trial of diuretics.
This issue is more of a curse of the chronic transfusion recipient. Not only is one contributing red cells which are full of haem iron, but haemolysis which takes place inside the refrigerated bag contributes a certain amount of free elemental iron, which - after many bags - builds up to a dangerous level. The Red Cross website suggests that one must become the recipient of 50-100 bags before this really becomes a problem.
This is a case of engraftment and proliferation of transfused donor T-lymphocytes which then destroy the recipient cells carrying HLA antigens. In this enlightened era of leukodepletion, the risk of this is laughably low, and it is only really seen among allogenic bone marrow transpalnt recipients. If this complication was going to take place, it would be between the 4th and the 40th day following transfusion. Unfortunately, TA-GVHD is almost uniformly fatal. The intial fatures are a widespread rash and desquamation, followed by GI mucositis and hepatitis. Irradiation of blood components is a good way of decimating the donor T-lymphocyte population.
PTP is a sudden onset of thrombocytopenia 5-10 days following a blood or platelet transfusion. For some reason, it is more prevalent among the ladies - about 90% of cases are female - and particularly in those who have previously been pregnant. The mechanism seems to be an autoantibody-mediated destruction of both the transfused platelets and the patient's own. It is analogous to TTP. The treatment of choice seems to be high dose IV immunoglobulin therapy, 2g/kg in divided doses over 2-5 consecutive days. Plasmapheresis is also an option.
Given that blood products are either frosen or stored at 4°C, any bacteria inside them will reproduce very slowly. The chances of receiving a contaminated bag of packed cells or platelets is very small, and as far as infection risks go Australia has among the safest blood supplies in the world. On the Red Cross website, the risk is given as 1:2,500,000 (using data from 2018). The risk is ten times higher with platelets (1:250,000), which are not refrigerated (instead, you will see them blobbling hypnotically on a mechanical rocker).
The Red Cross website also contains a section on the riss of contracting some sort of awful virus as a result of blood transfusion. The risk is laughably small. For HIV, Hep C, and other similar nasties, the risk is less than one in a million.